Nebraska, 2001

Damaging Wind in Nebraska, August 14, 2001

August 14, 2001 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 1:23 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 14, 1:23 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE AUG 14 2001

FORECAST CONCERNS CONTINUE TO BE CHANCE AND AMOUNTS OF PRECIP THIS
EVENING.

BASED UPON SLIGHTLY BETTER INITIALIZATION AND BETTER TRACKING OF
MOISTURE OUT TO 18Z...WILL GO WITH THE AVN FOR THIS
PACKAGE...BLENDING WITH THE ETA LATER FOR REASONS GIVEN BELOW.

TONIGHT GOOD LLVL MOISTURE INFLUX CONTINUES AHEAD OF SW AND BOUNDARY
PASSAGE LATER BY MORNING. THIS IN COMBINATION WITH STRONG BL THETA-E
CONVERGENCE AND SOME RRJ ACTION WILL RESULT IN BROAD UVV AND WILL GO
WELL ABOVE FWC ON POPS AS TS ACTIVITY SHOULD BE WIDESPREAD. ANOTHER
AREA OF CONCERN WILL BE WIND ENVIRONMENT AS LENTICULARS SPREADING
OUT FROM THE FRONT RANGE AS FAR EAST AS OVERHEAD HERE AT GLD ARE
INDICATING STRONGER MID LEVEL WINDS. THIS COMBINED WITH CURRENT LLVL
JET ARE INDICATING A STRONG SHEAR ENVIRONMENT. HOWEVER...CURRENT
HAZARDOUS WEATHER OUTLOOK HAS THIS COVERED WELL AND WILL CONTINUE
THIS IN FIRST PERIOD WORDING. TOMORROW MORE STABLE AIR MOVES IN WITH
N WINDS BEHIND BOUNDARY/FROPA. THINK THAT THE AVN IS MOVING IN TOO
COOL AIR ALOFT...WHICH MAY ACCOUNT FOR FOR QPF GENERATED BY THE AVN
TOMORROW AT 0Z. WILL GO WITH ETA SUPPORTED TEMPS AND KEEPS JUST A
SILENT 10 FOR POPS TOMORROW AND TOMORROW NIGHT.

IN THE EXTENDED... MRF AND ECMWF ARE IN GOOD AGREEMENT OUT FOR MOST
OF THE EXTENDED. FLATTENED RIDGE PATTERN BUILDS INTO WESTERN CONUS
BY SATURDAY...WITH SW ROUNDING OVER THE TOP INTO THE AREA FRIDAY
AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS. RIDGING BUILDS
AGAIN INTO CENTRAL ROCKIES AND HIGH PLAINS...WITH THUNDERSTORMS
BEING CONFINED TO THE MOUNTAINS AND WILL KEEP REST OF EXTENDED DRY.
WILL GO ABOVE THE WARMER FMR HIGHS AS RIDGING PATTERN DOES NOT
SUPPORT THE COOLER MEX TEMPS AND WARMER ECMWF TEMPS SEEM MORE
REASONABLE.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Aug 14, 1:40 PM MST, 2 hours 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE AUG 14 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTERS WILL BE REQUIRED THIS AFTERNOON AND EVENING.

...ATTENTION EMERGENCY MANAGERS AND SPOTTERS ACROSS THE TRI-STATE
AREA...

DUE TO EMERGENCY RADAR REPAIRS...THE NATIONAL WEATHER SERVICE IN
GOODLAND KANSAS IS REQUESTING THAT ALL SPOTTERS...ESPECIALLY ALONG
AND NORTH OF INTERSTATE 70...BE EXTREMELY VIGILANT THIS AFTERNOON
THROUGH TONIGHT. PLEASE REPORT THUNDERSTORM ACTIVITY IN YOUR AREA
PROMPTLY...SITING LOCATION...MOVEMENT...AND INTENSITY IF POSSIBLE.
TIMELY SEVERE WEATHER REPORTS AND RAINFALL INFORMATION IS PARAMOUNT.
ALSO...A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT FOR PORTIONS OF
NEBRASKA AND KANSAS THROUGH THIS EVENING.

CONDITIONS HAVE BECOME INCREASINGLY FAVORABLE THIS AFTERNOON FOR
THUNDERSTORM DEVELOPMENT ALONG THE COLORADO AND KANSAS BORDER AS
WELL AS OVER SOUTHWEST NEBRASKA. WIND SHEAR AND INSTABILITY IN THE
ATMOSPHERE WILL PRODUCE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. TORNADOES CANNOT BE RULED OUT EITHER.

TABER/DORN
Special weather statement, Aug 14, 1:45 PM MST, 2 hours 35 minutes before
KSZ001>004-013>016-NEZ079>081-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE AUG 14 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT)...

THE COUNTIES IN NORTHWEST KANSAS INCLUDE CHEYENNE...RAWLINS...
DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM. THE
COUNTIES IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...AND RED
WILLOW.

A STRONG UPPER LEVEL DISTURBANCE ASSOCIATED WITH A COLD FRONT ACROSS
EASTERN COLORADO WILL MOVE EAST INTO SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS THIS EVENING. THIS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE AND WARM SURFACE TEMPERATURES WILL DEVELOP SEVERE
THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS THAT ARE DEVELOPING
ACROSS EASTERN COLORADO NOW WILL MOVE EAST INTO THE WATCH AREA LATE
THIS AFTERNOON AND EVENING. THE GREATEST THREAT FROM THESE STORMS
WILL BE WINDS GREATER THAN 70 MPH AND HAIL UP TO ONE INCH IN
DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

TABER

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 14, 4:20 PM MST
Where
Red Willow County, Bartley
Measured
50 kt (58 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.250, -100.300

Brief gustnado tore down tree branches in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264646.